Asked in Conditions and Diseases
What is wrong if you feel constipated and took laxative which helped but then last night and tonight you vomited only phlegm and saliva and my stomach feels empty even after eating?
October 04, 2015 10:11PM
Constipation can cause what you describe. When our digestive
system is in balance, the small intestine pulls in fluids to help
mix foodstuffs. But then in the large intestines, the body draws
back out the excess water (or we'd all have diarrhea all the time).
However, sometimes the body draws out more fluid, OR we aren't
consuming enough fluids in our diets, OR we're on medications that
interfere with the fluids the intestines needs. A laxative works by
pulling fluid back into the large intestines-- but the fluid cannot
soften what is in the lowest part of the colon. So we strain and
push, eliminating the hardest stool, followed by the softer or even
watery stool from the laxative. The constipation begins to ease--
but our abdomens feel icky.
Constipation usually causes a decease in appetite because of the gas and discomfort. After a laxative, we can have nausea from the fluids shifting in the intestines. This can trigger vomiting, even on an empty stomach. Your entire belly may also feel sore especially on the sides, over the ascending / descending colons.
Try ginger ale and some bland foods (crackers, dry toast) while you feel nauseous. Add soup and other low seasoned foods. Do not have big meals, but smaller more frequent feedings. When you begin to eat normal portions, notice if anything triggers nausea or pain.
You should increase your fiber content; many websites give excellent lists of high fiber foods. Try to avoid items in the baby BRAT diet when constipated: bananas, rice, and applesauce (or anything made with them) because these foods are binding agents used for diarrhea (T=toast which is okay when constipated).
If you continue to have regular bouts of constipation or nausea, talk to your doctor.